What happens when you realize you have postpartum depression?
(If you missed part one, you can read it here: http://www.sylvia-hall.com/blog/my-postpartum-depression)
Well, when you realize FOR sure, you have postpartum depression, you might wait it out, or pray it out, or drink it out, or talk it out...
But for me, I freaked out ...and called my doctor.
I asked to be seen as soon as possible.
I don’t remember too many specifics from that visit, but I do know I came home with a prescription for an antidepressant...
… a medicine that I would later find to be VERY, INSANELY difficult to wean myself off from.
I’ve been weaning off those meds for OVER ONE YEAR NOW.
It would have been way more fun to write “it took me 13 months to completely wean myself off…
But instead I get to write:
"It’s taken me 13 months and counting because slow and steady wins the race with these bastard pills.”
I’m down to a very small sliver as I write this, and because I finally learned THE RIGHT WAY TO COME OFF of this medicine, I have been able to do so— gracefully!
But! Let me tell you how many times I tried coming off of them, to no avail during the past five years: DOZENS.
You see, I tried and tried so many times to stop taking them.
I didn’t want to be taking them forever!
Plus, I had begun experiencing side-effects.
But every time I would do what the doctor recommended to come off of antidepressants, it was a train wreck.
FYI, Here’s the standard protocol to come off of an antidepressant:
Take half for awhile.
Then after awhile go down to another half (a quarter).
And then after a while, stop taking the meds.
That didn’t work.
I would experience:
Each time I had tried to come off of the drug was a massive failure because the side-effects were so severe.
Each time, I would feel like such a failure.
Each time, I would think…
Maybe I really do need these meds.
Because I feel so, so, so crappy when I take less of them.
But, then I read this book: "Your Drug May Be Your Problem"
And I learned something very important:
WEANING OFF ANTI-DEPRESSANTS is like weaning off a serious drug. THERE WILL BE WITHDRAWAL SYMPTOMS.
How did I not know this?!
I’ve never been addicted to cold hard crack. (Surprised?)
I’ve never been addicted to nicotine, heroine, alcohol or any other “DRUG” per say…
But antidepressants have withdrawal symptoms just like ‘real’ drugs...
I’ve since learned that when weaning off antidepressants, some people have to go slow.
Very, very slow.
And… the longer you have been on them, the more time it could take your body to adjust.
If you go too fast, you can experience significant withdrawal symptoms.
A 50 percent reduction? HA! I laugh in the faec of a 50% reduction.
I found that a 10% or less reduction was much easier on my body.
For some, lessening the dose too quickly, can produce damning withdrawal symptoms:
Massive brain fog, irritability, tiredness, anxiety, nausea, electric shocks, flu-like symptoms, depression…
From reading that book I mentioned, I decided to try a very teeny, tiny, slow reduction approach.
And in doing so, I realized I did not NEED medicine.
I just needed to minimize the withdrawal effects by glowing S L O W
This has been a long and trying journey.
But I have learned so much and I am brimming with hope and I want to share it all with you.
Once again, that’s enough for now.
MORE TO COME!